Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 49, NWS Little Rock, AR

May 16, 2018Lonoke County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 16, 2018, 7:25 PM CDT for Lonoke County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2018, 7:25 PM CDT (00:25 UTC)
Expired
May 16, 2018, 9:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

County Lonoke County, AR

The radar

The Little Rock radar (KLZK), 61 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS54 KLZK 170025
FFWLZK
ARC085-170230-
/O.NEW.KLZK.FF.W.0049.180517T0025Z-180517T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
725 PM CDT WED MAY 16 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Lonoke County in central Arkansas...

* Until 930 PM CDT.

* At 723 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain just east of Humnoke. The radar estimated two to three 
  inches of rain. While rain will end during the warning, it will 
  take awhile for any high water to runoff.

* Some locations that will experience flooding include...
  Humnoke...                        Brummitt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3461 9165 3460 9166 3458 9166 3457 9165
      3453 9166 3451 9168 3448 9168 3449 9179
      3465 9175 3464 9164

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:18 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 16, 2:18 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
218 PM CDT Wed May 16 2018

.SHORT TERM...Tonight Through Friday...
Showers and thunderstorms have developed this afternoon, as a
mesoscale convective vortex has developed in eastern Oklahoma,
with another one south of that. These systems will move through
Arkansas this afternoon and tonight, with showers and
thunderstorms continuing.

Given the amount of instability present, some strong to briefly
severe thunderstorms are possible, with winds and marginally
severe hail the primary threats. With slow low level storm motion,
and high precipitable water, stronger storms will also have the
capability to produce localized heavy rainfall.

Showers/storms from the systems this evening will shift
southeastward along a remnant frontal boundary later tonight.
Additional development will be possible on Thursday, as upper
level troughing elongates over the mid south region. Again, we
could see some marginally strong storms.

By Friday, upper ridging will build back into the region, with
rain chances decreasing.
&&

.LONG TERM...Friday Night Through Wednesday
An upper level ridge axis will be shifting east over the state at
the start of the long term period. This will keep precip chances
limited for Sat...though a weak upper disturbance looks to still try
to generate some isolated convection for Sat afternoon.
Otherwise...expect highs in the upper 80s to mid 90s Sat afternoon.
The ridge will drop SE over time by Sun...with more of a SW flow
aloft developing by late Sun. This will allow for a bit cooler
conditions for Sun...and maybe a better chance for some isolated
afternoon convection.

Better precip chances will arrive early next week as there will be
even less influence from upper level ridging...and with some
additional weak disturbances moving over the region as the flow
aloft becomes more zonal. Temps will cool off slightly as a
result...and best rain chances will be on Mon and Tue. Even
so...keep only chance POPs mentioned. Have decreasing POPs by the
end of the forecast...mainly for increased uncertainty that far out
in time...but also as the flow transitions to a more NW direction.
&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     66  82  63  86 /  30  30  10  30
Camden AR         65  87  66  91 /  40  20  20  20
Harrison AR       62  79  60  83 /  20  20  10  40
Hot Springs AR    65  86  66  89 /  40  30  10  30
Little Rock   AR  67  86  66  89 /  40  30  10  30
Monticello AR     69  87  68  91 /  40  30  20  30
Mount Ida AR      62  85  64  88 /  30  30  10  30
Mountain Home AR  64  80  59  85 /  20  20  10  30
Newport AR        68  82  65  87 /  30  40  10  20
Pine Bluff AR     68  87  67  90 /  40  30  20  30
Russellville AR   66  84  64  86 /  30  30  10  40
Searcy AR         66  83  64  88 /  30  30  10  30
Stuttgart AR      70  86  67  89 /  40  30  10  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...57 / Long Term...62
Hazardous weather outlook, May 16, 12:45 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1245 PM CDT Wed May 16 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171745-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1245 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Through Tonight

Isolated strong to severe thunderstorms are possible into tonight,
primarily over the western, central, and southern portions of
Arkansas. Strong winds and hail will be the primary threats. Some
of the stronger storms will also be capable of producing localized
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Isolated to scattered thunderstorms will be in the forecast from
Thursday through the early part of next week. Although widespread
severe weather is not expected, locally strong winds and isolated
heavy rainfall may still be seen with some of the stronger storms.

.Spotter Information Statement...

Spotter activation is not anticipated today.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, May 16, 5:07 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
507 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLASH FLOOD      PEARCY                  34.43N 93.29W
05/16/2018                   GARLAND            AR   SOCIAL MEDIA

            HEAVY RAINS HAVE CAUSED SOME FLASH FLOODING IN PEARCY.

&&

51
Special weather statement, May 16, 5:35 PM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
535 PM CDT WED MAY 16 2018

ARZ053-054-062-162315-
Hot Spring AR-Clark AR-Dallas AR-
535 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLARK...NORTHWESTERN
DALLAS AND SOUTHEASTERN HOT SPRING COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dalark...                         Griffithtown...
Joan...                           Manning...
Willow...

LAT...LON 3406 9303 3419 9298 3418 9268 3415 9267
      3396 9270
TIME...MOT...LOC 2235Z 281DEG 11KT 3410 9296

46
Special weather statement, May 16, 5:38 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
538 PM CDT WED MAY 16 2018

ARZ043-054-055-162315-
Hot Spring AR-Grant AR-Saline AR-
538 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT...SOUTHEASTERN
SALINE AND NORTHEASTERN HOT SPRING COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lonsdale to near Perla. Movement was east
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Benton...                         Bryant...
Haskell...                        Traskwood...
Tull...                           Salem in Saline County...
Bauxite...                        Belfast...
Nance...                          Shaw...
Glen Rose...                      Crows...
Grape...                          Sardis...

LAT...LON 3463 9245 3438 9236 3439 9276 3463 9280
TIME...MOT...LOC 2238Z 275DEG 16KT 3460 9277 3439 9272

46
Special weather statement, May 16, 5:56 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Little Rock AR
556 PM CDT WED MAY 16 2018

ARZ054-055-162330-
Hot Spring AR-Grant AR-
556 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
SOUTHEASTERN HOT SPRING COUNTIES UNTIL 630 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Malvern to 9 miles west of Leola. Movement
was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Leola...                          Prattsville...
Poyen...                          Jenkins Ferry State Park...
Thiel...                          Dogwood...
Lono...                           Brush Creek...

LAT...LON 3415 9251 3415 9268 3417 9281 3434 9286
      3435 9251 3414 9248
TIME...MOT...LOC 2256Z 268DEG 14KT 3431 9282 3417 9275

46
Special weather statement, May 16, 6:17 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
617 PM CDT WED MAY 16 2018

ARZ045-046-162345-
Lonoke AR-Prairie AR-
617 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE AND
SOUTHEASTERN LONOKE COUNTIES UNTIL 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm over
Humnoke, or 10 miles northwest of Stuttgart, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Humnoke...                        Brummitt...
Allport...

LAT...LON 3452 9180 3463 9180 3463 9159 3449 9160
TIME...MOT...LOC 2317Z 271DEG 8KT 3457 9172

46
Special weather statement, May 16, 6:35 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
635 PM CDT WED MAY 16 2018

ARZ062-066-170000-
Dallas AR-Ouachita AR-
635 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DALLAS AND
NORTHEASTERN OUACHITA COUNTIES UNTIL 700 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Chidester, or 12 miles north of Camden, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Amy...                            Holly Springs...
Ramsey...

LAT...LON 3377 9292 3395 9261 3382 9249 3380 9254
      3380 9258 3378 9258 3367 9284
TIME...MOT...LOC 2335Z 245DEG 16KT 3375 9283

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:00 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie30 min
May 16, 7:42 PM CDTSpecial Weather StatementLZKCalhoun33 min
May 16, 7:59 PM CDTSpecial Weather StatementLZKMonroe31 min
May 16, 11:55 PM CDTSpecial Weather StatementLZKJackson35 min
May 17, 12:06 AM CDTSpecial Weather StatementLZKSaline24 min
May 17, 1:11 AM CDTSpecial Weather StatementLZKWhite34 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.